Hail, Tom Green
- When
- May 24, 2:25 PM CST
- Where
- Tom Green County, 22.2 mi WSW of Water Vly
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.550, -101.080
A surface outflow boundary and dryline was located across the Concho Valley during the afternoon hours along with strong instability to the south of the boundary. Scattered severe thunderstorms quickly developed across the Concho Valley by late afternoon and the combination of the strong instability and deep layer shear resulted in a few supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A surface outflow boundary and dryline was located across the Concho Valley during the afternoon hours along with strong instability to the south of the boundary. Scattered severe thunderstorms quickly developed across the Concho Valley by late afternoon and the combination of the strong instability and deep layer shear resulted in a few supercells. These storms produced baseball to one report of softball size hail across Irion and Tom Green counties. The severe storms then moved into the Heartland and produced large hail and wind damage through the early evening. A few more severe thunderstorms moved southeast into the Concho Valley from the Permian Basin and produced marginal severe hail and strong wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 12:31 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 131 PM CDT Tue May 24 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 130 PM CDT Tue May 24 2022 ...Severe Weather Outbreak Possible This Afternoon and Evening... The latest mesoanalysis indicates an outflow boundary along a San Angelo to Brownwood line. A dryline was located west of our area in the Trans Pecos. The warm sector was located across the southern half of the area with SBCAPES of 1500 to 2000 J/kg, locally 2500 J/kg. The effective shear is strong, 35 to 45 knots. The Hi-Res models indicates initial storms will be supercells developing, mainly across the Concho Valley and Northern Edwards Plateau late this afternoon and early evening. These storms may produce very large hail, damaging winds and isolated tornadoes. Then a QLCS system will move east-southeast across much of the area this evening and exiting the southern part of the area by midnight. The main hazards will be damaging winds and hail with these storms. Also, localized flash flooding is possible due to heavy rainfall and possible training of storms. Look for isolated to scattered showers and a few thunderstorms after midnight and then a dry forecast for Wednesday. Look for nice weather on Wednesday with highs in the 70s to lower 80s. && .LONG TERM... (Wednesday night through next Monday) Issued at 130 PM CDT Tue May 24 2022 By Wednesday night, showers and storms will be along the TX coast, and our area will be under the influence of northwest flow aloft, resulting in drying and clearing conditions. With clear skies, dry air, and light winds, lows will be able to drop into the lower 50s to around 60 degrees, well below normal values. A warm-up is still anticipated from Thursday through the weekend, as upper level ridging and the low level thermal ridge move back into the area. By Saturday, triple digit heat is expected at most locations north of an Ozona to San Saba line. Winds are also expected to pick up out of the southwest from Saturday through the first half of next week, resulting in increased fire weather concerns. && .AVIATION... (18Z TAFS) Issued at 1205 PM CDT Tue May 24 2022 Expect isolated to scattered thunderstorms from mid afternoon through midnight. The conditions are favorable based on instability and vertical wind shear that some storms may be severe. Going with the most aggressive for the KSJT/KABI terminals with TEMPO wind gusts to 40 knots in TSRA early this evening. Otherwise have VCTS at the remaining terminals. A cold front will move through this evening with north winds expected behind the front. Otherwise, expect mainly VFR for the next 24 hours. However, some patchy low clouds are possible for a few hours Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 77 52 88 / 60 0 0 0 San Angelo 55 81 53 92 / 60 0 0 0 Junction 59 80 54 91 / 70 10 0 0 Brownwood 56 78 52 88 / 80 0 0 0 Sweetwater 52 78 55 90 / 40 0 0 0 Ozona 57 80 56 89 / 60 0 0 0 Brady 58 78 54 89 / 80 10 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...21 LONG TERM....20 AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 120 PM CDT Tue May 24 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-251830- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 120 PM CDT Tue May 24 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across all of West Central Texas this afternoon and overnight. The main hazards will be very large hail and damaging winds, although isolated tornadoes are also possible. In addition, heavy rainfall may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The San Angelo radar (KSJT), 59 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
30 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported baseball size hail 5 miles north of Sherwood.
A trained spotter reported 3 inch diameter hail 4 miles northeast of Sherwood.
A COOP Observer reported golf ball size hail 3 miles east-southeast of Arden.
The public reported tennis ball size hail 4 miles north of Sherwood.
The public reported tennis ball size hail 2 miles south of Tankersley.
The public reported softball size hail 4 miles north of Knickerbocker.
A trained spotter reported tennis ball size hail 1 mile north-northeast of Tankersley.
The public reported baseball size hail 3 miles north of Knickerbocker.
The public reported tennis ball size hail 5 miles north-northeast of Christoval.
The public reported quarter size hail at Lake Nasworthy.
A trained spotter reported golf ball size hail 6 miles east-northeast of Eden.
A trained spotter reported golf ball size hail 6 miles east-northeast of Eden.
The public reported a metal barn roof peeled off and a large pecan tree uprooted.
Law Enforcement reported three power poles were snapped and three power poles were blown down 1 mile north-northeast of Winchell.
The public reported golf ball size hail in Brookesmith.
Also, trees were blown down.
The public reported one home flooded including garage, bathroom and bedroom. Also, torrential rain was mixed with hail.
A storm chaser reported a wind gust of 70 mph 8 miles west-northwest of Brady.
Law enforcement reported power lines and trees blown down. Also, a trailer was flipped over in Richland Springs.
The public reported golf ball size hail in Carlsbad.
A COOP Observer reported wind gusts of 70 mph. The time was estimated by radar.
A trained spotter reported a few trees and many branches blown down and blocking the road.
Also, the winds were estimated at 45 mph.
The public reported golf ball size hail in Ferdonia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029634, 1029636, 1029637, 1029667, 1029640, 1029671, 1029641, 1029642, 1029643, 1029673, 1029674, 1029653, 1029675, 1029644, 1029678, 1029672, 1029679, 1029676, 1029645, 1029647, 1029650, 1029669, 1029651, 1029657, 1029655, 1029658, 1029680, 1029660, 1029659, 1029664, 1029670, 1029661, 1029666, 1029662, 1029668, 1029663, 1029665, 1029677.